Kansas, 2009

Hail and Damaging Winds in Kansas, July 13, 2009

July 13, 2009 · NWS ICT · 3 events in 2 counties and zones

Elevated thunderstorms developed during the early morning hours of July 13th, 2009 across Central Kansas. The storms produced isolated reports of large hail and wind gusts to 60 mph as they moved slowly to the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Elevated thunderstorms developed during the early morning hours of July 13th, 2009 across Central Kansas. The storms produced isolated reports of large hail and wind gusts to 60 mph as they moved slowly to the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 12, 11:43 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 12, 11:43 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1243 AM CDT MON JUL 13 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MODEL STRUGGLES CONTINUE TO CAST DOUBTS ON FORECAST THROUGHOUT THE
PERIOD. BAROCLINIC ZONE LIT UP SIMILAR TO WHAT WE WERE EXPECTING
LAST NIGHT DESPITE WHAT APPEARED TO BE LESS FAVORABLE BAROCLINICITY
TONIGHT. HAVE HIT THUNDERSTORM CHANCES HARDER AT KSLN-KCNU BASED
ON RADAR TRENDS. NOT SURE ANYTHING WILL MAKE IT TO KICT/KHUT.
STILL COME POTENTIAL FOR LOW CLOUDS AND/OR FOG...BUT NOW SEEMS LESS
LIKELY WHERE PRECIPITATION WILL OCCUR.

REMAINDER OF THE DAY IS NOW EVEN MORE UNCERTAIN. 0000 UTC NORTH
AMERICAN MODEL CAME IN QUITE MOIST WITH PRECIPITATION LINGERING
MOST OF THE DAY IN THE BAROCLINIC ZONE WITH COOL EAST SURFACE FLOW.
GLOBAL FORECAST SYSTEM MODEL WITHOUT CONVECTION PUSHES WARM/DRY AIR
INTO SOUTHWEST SECTIONS DURING THE AFTERNOON. AT THIS POINT
THINKING THE GLOBAL FORECAST SYSTEM MODEL MAY BE MORE RIGHT AND HAS
WENT DRY FOR NOW. DO BELIEVE STORMS COULD DEVELOP/ROLL BACK INTO
KRSL BEFORE THE END OF THE FORECAST PERIOD...SIMILAR TO THE
PREVIOUS TWO NIGHTS. -HOWERTON

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT SUN JUL 12 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MODEL STRUGGLES CONTINUE TO CAST DOUBTS ON FORECAST THROUGHOUT THE
PERIOD. RUC SEEMS TO HINT THAT A FEW RAIN SHOWERS/THUNDERSTORM MAY
DEVELOP SOUTHWEST OF KICT...BUT COMBO OF DISTANCE FROM KICT AND
PROBABILITY ARE LOW ENOUGH TO NOT MENTION AT THIS TIME. AND
SATELLITE TRENDS DO NOT LOOK FAVORABLE EITHER. OTHERWISE MAY SEE
REPEAT PERFORMANCE TONIGHT AS STORMS ROLL DOWNHILL OFF THE HIGH
PLAINS INTO DEEPER MOISTURE. LOW LEVEL MOISTURE
FORECAST IS NOT AS IMPRESSIVE FOR UPSLOPE CLOUDS/FOG AS LAST NIGHT...BUT
PLAN TO USE PERSISTENCE AS THE MAIN MODEL OF CHOICE GIVEN RECENT
MODEL ACCURACY. -HOWERTON

PREV DISCUSSION... /ISSUED 312 PM CDT SUN JUL 12 2009/

DISCUSSION...
SYNOPSIS...MORNING ANALYSIS CONTINUES TO SHOW THE 500 MB HIGH
CENTERED OVER TEXAS.  THE MORNING 12Z SURFACE ANALYSIS SHOWED THE
FRONT ACROSS AND SOUTH OF A KDDC-KPNC LINE.  SURFACE ANALYSIS AT 19Z
SHOWS THE FRONT RETREATING NORTH...WITH THE MAIN BOUNDARY EXTENDING
SOUTH AND WEST OF A KGBD-KMPR-KBVO LINE.  THIS SHOWS HOW SHALLOW
THIS BOUNDARY IS SINCE IT MIXED OUT.  NWP HAVING A VERY DIFFICULT
TIME HANDLING THIS AND NOT WORTH MUCH IN THE SHORT RANGE.

MAIN FORECAST CHALLENGES REMAIN HEAT AND THUNDERSTORM CHANCES.

CONVECTION...

LOOKS LIKE THERE SHOULD BE SOME WEAK TO MODERATE MOISTURE TRANSPORT
TONIGHT ALONG WITH SOME NET ADIABATIC ASCENT IN THE 310K
AND 315K SURFACES ALONG THE FRONT.  THIS SHOULD BE WHERE THE
CONVECTIVE DEVELOPMENT OCCURS OVERNIGHT.  PINPOINTING THIS IS A LOW
CONFIDENCE FORECAST...GIVEN THE VARIABILITY OF THE FRONT.  THAT
SAID...BEST CHANCES SHOULD REMAIN ALONG THE NORTHERN AND NORTHEAST
PERIPHERY OF THE FORECAST AREA.

THIS QUASI-STATIONARY FRONT REMAINS ACROSS THE AREA...THEN GRADUALLY
MOVES SOUTH TOWARD MID-WEEK AS COLD POOLS FROM NOCTURNAL MCSS PUSH
THE FRONT SOUTH AND THE UPPER LEVEL HIGH GRADUALLY BEGINS TO
RETROGRADE WEST.  THIS PUTS THE FORECAST AREA IN A MORE FAVORABLE
POSITION FOR MCS DEVELOPMENT.  SUPPORT FOR THIS IS SHOWN BY THE MREF
PLUMES WITH SEVERAL MEMBERS SHOWING CONVECTION DURING THE 0-12Z TIME
FRAME ON THE 16TH...17TH...AND 18TH.  PRECIPITATION CONFIDENCE IS
MODERATE.

HEAT...

RMOP CONTINUES TO SHOW A HIGH CONFIDENCE FORECAST IN THE SHORT RANGE
WITH THE LOCATION OF THE UPPER LEVEL RIDGE...BUT THIS CONFIDENCE
QUICKLY EVAPORATES.  THEREFORE...CONFIDENCE IS BECOMING A BIT LOWER
WITH THE HEAT CONTINUING AFTER TUESDAY.  TUESDAY LOOKS TO BE THE
HOTTEST DAY OF THE COMING WEEK.  SO HAVE EXTENDED THE WARNING
THROUGH TUESDAY.

KRC

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AVIATION FORECAST CHALLENGE WILL BE WIND DIRECTION THROUGH THE
PERIOD...THUNDERSTORM CHANCES THIS EVENING/TONIGHT...AND LOW
CLOUD POTENTIAL LATE TONIGHT-EARLY MONDAY.

QUASI-STATIONARY FRONTAL BOUNDARY REMAINS SITUATED EAST/WEST
ACROSS THE AREA. IT HAS RECENTLY BECOME MORE DIFFUSE LIKELY DUE TO
AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION. HOWEVER...THINKING
BY LATE THIS AFTERNOON/EVENING FRONT SHOULD SHARPEN SOME GENERALLY
SOUTH OF HIGHWAY 54/400...KEEPING ALL SITES WITH AN EAST/NORTHEAST
WIND. MAY SEE AN ISOLATED STORM OR TWO LATE THIS AFTERNOON/EVENING
POP ALONG THE FRONT...BUT THE BETTER CHANCES WILL ARRIVE LATER
THIS EVENING/OVERNIGHT...GENERALLY NORTH OF ICT/HUT/CNU.
THEREFORE...INSERTED VCTS IN SLN/RSL TAF SITES. LATER
TONIGHT...COULD SEE SOME IFR/MVFR CIGS DEVELOP ONCE AGAIN ACROSS
THE AREA DUE TO DIURNAL COOLING AND MOIST LOW-LEVELS.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76 104  76  94 /  10  30  30  40
HUTCHINSON      75 101  72  93 /  10  40  40  40
NEWTON          76  99  74  91 /  10  30  30  40
ELDORADO        75 103  74  92 /  10  30  30  40
WINFIELD-KWLD   77 102  78  92 /  10  20  20  40
RUSSELL         74 101  71  91 /  10  40  40  40
GREAT BEND      74  99  70  90 /  10  40  40  40
SALINA          77 102  74  93 /  10  40  40  40
MCPHERSON       75 100  72  93 /  10  40  40  40
COFFEYVILLE     78 102  79  94 /  10  20  20  40
CHANUTE         77 100  78  91 /  10  20  20  40
IOLA            77  99  79  91 /  10  20  20  40
PARSONS-KPPF    78 101  79  92 /  10  20  20  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT TUESDAY FOR KSZ067>072-082-
083-091>096-098>100.

&&
Hazardous weather outlook, Jul 12, 4:21 PM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
521 PM CDT SUN JUL 12 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
521 PM CDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ALONG A STATIONARY FRONT ACROSS CENTRAL
AND EASTERN KANSAS. SOME OF THESE COULD BE SEVERE WITH DAMAGING
WIND BEING THE MAIN THREAT. A FEW THUNDERSTORMS MAY VENTURE SOUTH
INTO PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS LATER TONIGHT.

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR SOUTH CENTRAL AND
SOUTHEAST KANSAS. CHECK THE LATEST HEAT WARNING FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT WILL CONTINUE TO PLAGUE SOUTH CENTRAL AND
SOUTHEAST KANSAS ON MONDAY AND TUESDAY AND MAY SPREAD INTO CENTRAL
KANSAS AS WELL. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR
SOUTH-CENTRAL AND SOUTHEAST KANSAS THROUGH TUESDAY EVENING.

A FEW THUNDERSTORMS ARE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL
KANSAS TUESDAY EVENING AND OVERNIGHT AHEAD OF AN APPROACHING COLD
FRONT. THE FRONT WILL STALL...ALLOWING ADDITIONAL THUNDERSTORM
DEVELOPMENT ACROSS THE AREA WEDNESDAY AND THURSDAY NIGHTS. AT THIS
TIME...THERE IS A CHANCE THAT SOME OF THESE STORMS COULD BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KRC/HOWERTON

In the hours before

Special weather statement, Jul 12, 10:39 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT SUN JUL 12 2009

KSZ070-130530-
GREENWOOD-
1139 PM CDT SUN JUL 12 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN GREENWOOD COUNTY...

AT 1137 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF MADISON...OR 18 MILES
SOUTH OF EMPORIA...AND MOVING SOUTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
BRIEF HEAVY RAIN IS ALSO EXPECTED WITH THIS STORM.

HOWERTON
Special weather statement, Jul 12, 11:15 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1215 AM CDT MON JUL 13 2009

KSZ071-130600-
WOODSON-
1215 AM CDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WOODSON COUNTY...

AT 1215 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF GRIDLEY...OR 9 MILES
NORTHWEST OF YATES CENTER...AND MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HOWERTON
Special weather statement, Jul 12, 11:30 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1230 AM CDT MON JUL 13 2009

KSZ049-051-130600-
MCPHERSON-SALINE-
1230 AM CDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...

AT 1229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF SMOLAN...OR 13
MILES SOUTHWEST OF SALINA...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN MCPHERSON AND SOUTHERN SALINE COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES
Special weather statement, Jul 12, 11:46 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1246 AM CDT MON JUL 13 2009

KSZ049-051-130615-
MCPHERSON-SALINE-
1246 AM CDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LINDSBORG...OR 13 MILES SOUTH OF
SALINA...AND MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN NORTHERN MCPHERSON AND SOUTHEASTERN SALINE COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

ES
Special weather statement, Jul 12, 11:49 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT MON JUL 13 2009

KSZ048-130615-
ELLSWORTH-
1249 AM CDT MON JUL 13 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH COUNTY...

AT 1246 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ELLSWORTH...AND MOVING SOUTHEAST
AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

PEOPLE IN CENTRAL ELLSWORTH COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

ES

The radar

The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Barton

When
July 13, 12:05 AM CST
Where
Barton County, 0.22 mi SW of Great Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.368, -98.773

A two and half foot diameter tree was split down the middle, leaving part of the tree on top of two parked vehicles at a residence.

Thunderstorm Wind, Barton

When
July 13, 12:05 AM CST
Where
Barton County, 4.32 mi ESE of Dundee
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.290, -98.810

Thunderstorm wind gusts toppled an oil servicing unit. The white tower was laying over into a milo field, and the tubing was scattered about like pick-up sticks.

Hail, Rice

When
July 13, 1:18 AM CST
Where
Rice County, 1.38 mi N of Lyons
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.370, -98.200

The hail was driven by 40 to 50 mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188848, 188853, 188854.